Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.
Bipolar advice needed(18 Posts)
Hi all, this is my first time posting here. I'm looking for some advice on how I handle this.
I have bipolar disorder, diagnosed in March last year. The diagnosis was the end of a long, rough road for me and retrospectively I realised that I've been suffering from it for years and years.
I've been taking 400mg of Sertraline and 800mg of Quetiapine (both built up gradually). However I ran out of Sertraline so I stopped taking it about 2 months ago. I didn't have any side effects from stopping and didn't notice any downward spirals, mood wise. I am desperate not to go back on it because I had some side effects that I really, really hated. So it's all been fine, I've been stable, and I was trying to reduce down on Quetiapine too. I should add that I am not under any MH care and I was left to it to judge my own dosage of Quetiapine (!!). The one psychiatrist I saw after diagnosis (private) said that 400-80-mg was where most people with bipolar settle. The other massive issue here is that the Quetiapine is quite suddenly having horrible side effects. If I take a large dose it makes me feel like I'm being smothered and it's the most frightening thing ever! It's disturbed my nights and brought me close to a panic attack several times. So I started taking the drug earlier and spacing out the doses - which has sort of helped but I still don't dare to take 800mg. Most of the time it's 600mg, sometimes 400mg.
Anyway, for the last few days/weeks I've noticed a distinct change in my mood. I am VERY irritable, snappy and short-tempered. I'm also hostile, confrontational and will pick fights with anyone and I'm sleeping all the time. I feel like I did when I was going through a bad stage with my MH but there's no reason for it to have happened? I think maybe I need the 800mg dose of Quetiapine but I am far too scared to take it. But would a dose of 200mg less really have this impact??
I would be very grateful for any advice. Sorry for the length, I wanted to get it all out.
Sorry you're having a rough time - are you in the UK? Who has prescribed the meds with no dosage, I think your doses should be monitored, you shouldn't be left to figure that out yourself when you've only just been diagnosed
Yikes. Generally it takes a while for your body to get used to having meds, and then people often feel better, so stop taking them (as it sounds here) That is a common mistake but in order not to go backwards in terms of MH you ought to get back on all your meds (the suggested dosage. A doctor should be monitoring you. If you are lowering the dosage (to come off it) this would need to be done properly. You should probably go and see your doctor about this ASAP.
You sound much like me. I have managed a train wreck of my career because of being unstable and always blowing any job I tried because I became impossible to work with.
The thing with meds is that if they make you feel better .... it is only because you are taking them. They do not cure you, they offer management. Once you come off the meds you will revert to non medicated condition.
Another problem is that doctors cannot yet do blood tests and prescribe a medication that sets you right like they can for insulin. At best they can guess what may work then try it.
Good luck over the next few weeks.
Oh and keep in touch....
Thanks for the replies
Yes I'd feel better being under somebody but who?? Gp doesn't prescribe meds to the level I'm taking them and adult MH team could not get me out of the door quickly enough after diagnosis. Quite literally. So I just feel like I'm spinning and only keeping my head above water
Bizarrely, I feel a lot better today. Which is both good and worrying. I've been through a rapid cycling phase of bipolar before and I sincerely hope this isn't another one. What should I do???
Ask your GP to re-refer you back to the psychiatrist ASAP: unless you have a number for the MH team, in which case, call them direct.
My psych is very clear whenever I leave his office that if I need to see him before my next appointment that it's fine to ring the centre at any time. Also - I think you probably need your ADs back, or something to take their place - I know you know this, but it's a hugely bad idea to change your treatment regimen without medical supervision.
I'm very surprised you were prescribed an antidepressant - I'm bipolar 1 and my psychiatrist is dead against prescribing antidepressants to people who are bipolar, as they can trigger a manic episode. If they ARE prescribed for whatever reason, the person has to be very closely monitored, which doesn't sound like what's happening here.
Go through your GP and ask them to refer you to the community psychiatric team for a medication assessment. You may be better off on something like lamotrigine or aripiprazole, which both have stabilising and mood lifting properties. Most of the antipsychotics have crappy side effects, but aripiprazole doesn't seem to have too many. I wish you luck OP.
It is very difficult to get the balance correct and it seems you need more time and support to get the balance right. Firstly you need to keep accurate records of your mood. An hourly record can be very useful in guaging your mood and funding triggers. It also gives any professionals accurate information. However you do need to be accurately assessed by a mental health team. I would speak to your gp and also speak to the PAL service in your area.
I was prescribed ads because my initial diagnosis was depression. And they did indeed push me into the rapid cycling phase. But I was dependant on them when I was diagnosed with bp so I assume they thought it was easier to leave me on them.
Yes, I know I need a medication review fairly urgently but the battle I will face to get it......
It IS a battle, believe me I know! I had to make an utter nuisance of myself to get a referral to a psychiatrist when I moved to where I live now.
Have a look online for NHS mental health services in your area - your local PCT will usually have a website. Some places let you self refer. Otherwise, request copies of your notes from the private psychiatrist you saw, take them to your GP, and insist they refer you. If they have the notes in front of them, it may give them a kick up the backside.
Thanks for the advice
Today I've felt fine - happy - but massively crashed tonight. Stupid things had me in tears, the cat clawed up the carpet in my DDs bedroom and I could happily have strangled her. Like, seriously, really, wouldn't have bothered me. And I keep getting huge waves of anger. Arghhhh.
I've taken 600mg of Quetiapine and come to bed. Feeling tearful I hate this, wtf is going on?! I might try and access some help tomorrow. I just wish I understood more.....
How are you today?
Can I offer thought for you which came to me shortly after I was diagnosed. At first I felt a like a bit if a freek. Someone unable to control my emotions and mood. Why could't I be normal...?
Then I began to realise that many of the people we admire most are also manic depressives. To name but a few......
Winston Churchill (he of black dog days)
I began to understand that my manic times are also my creative ones.... although they can also be destructive. I have come to understand myself better and learned to love myself a lot mor than in the past...
Now I can say... I don't suffer from manic depression.... I enjoy it...it's the people around me who suffer....
it helps if I laugh at myself a bit..
Ha ha! That was nice to read Professor
I'm ok. Just noticing mood swings and stuff. I have contacted the relevant people to have a medication review but I have no idea when that will be.
Ok. So I've stopped taking all meds. I know I shouldn't, I know it's a crazy thing to do and tbh I feel like utter shit but I can't take the old ones tgey made me feel like I couldn't breathe and Id rather anything than that. I'm not at home so I'm not near my GP so no medical help nearby. I don't even really know what the point of this is.
Ok you have decided to come off meds for a while... you don't appear to have someone looking after you in case (when?) ... you go off the rails again?
please post something twice a day (morning evening) to let people know you are ok... (ish).. until you get to see your doctor...
I'm ok, honestly. And I will be for a while. I don't expect any more highs/lows than I'm currently experiencing and whilst they aren't pleasant, I know what they are.
I also know coming off meds is not the greatest idea but I'm in such a mess with them that I don't know what to do any more, I've just been left to manage them alone - hence why I'm having to seek professional help again.
Thank you for the care and support though
Yes you will be OK for a while...
But if you are anything like me, the black dog is always smewhere and you never quite know if he has buggered off for good or is about to come bounding back.
When you get to see the doctor, ask about valproic acid.. I find it helps keep my mood stable anoug to function. Imwas given anhighndose to start, but with careful management I have bought it down to a minimal dosage.... but it still works..
Pls send a PM if you begin to feel unstable again..,
Lots of love etc...
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.